Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 337, NWS Birmingham, AL

August 20, 2002Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 20, 2002, 9:59 PM CDT for Sumter County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2002, 9:59 PM CDT (02:59 UTC)
Expired
Aug 20, 2002, 10:45 PM CDT
In force
46 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Sumter County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2002-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3452 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2002-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3452 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WUUS54 KBMX 210259
SVRBHM
ALC119-210345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
958 PM CDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMTER COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 1045 PM CDT

* AT 952 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF LIVINGSTON...MOVING
  SOUTHWEST AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...EPES... YORK 
AND LIVINGSTON.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3260 8838 3231 8820 3258 8801 3275 8815

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:56 PM CDT, 7 hours 3 minutes earlier.

Area forecast discussion, Aug 20, 2:56 PM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
256 PM CDT TUE AUG 20 2002

CONVECTION HAS BEGUN TO DEVELOP ACROSS TENNESSEE VALLEY.  SPC HAS
ISSUE SEVERE THUNDERSTORM WATCH SHORTLY...COVERING ALL BUT EAST
CENTRAL ALABAMA COUNTIES.  THIS WATCH WILL BE IN EFFECT UNTIL 7 PM.
DEWPOINTS ACROSS FORECAST AREA IN THE MID 70S.  INSTABILITY INDICES
ARE GREATEST IN THE WATCH AREA...AND EXPECT ANY STORMS THAT DEVELOP
WILL RAPIDLY INCREASE IN INTENSITY.  HAVE ALREADY ISSUED A COUPLE OF
WARNINGS.  EXPECT THUNDERSTORMS TO DECREASE AFTER SUNSET.

UPPER RIDGE CENTERED OVER EASTERN TENNESSEE BY 24 HOURS...THIS SETS
UP MORE OF AN EAST FLOW...ALLOWING DRIER...MORE STABLE AIR TO
FILTER INTO THE AREA.  WILL CONTINUE ISOLATED POPS NORTH...WITH
SCATTERED WORDING ACROSS CENTRAL AREAS.  MOISTURE BEGINS TO RETURN ON
THURSDAY WITH WEAK SOUTHERLY FLOW.  CONVECTION BECOMES MORE DIURNAL
AGAIN ON FRIDAY.  MODELS INDICATING SLIGHTLY COLER TEMPERATURES
ARRIVE AT THE BEGINNING OF NEXT WEEK.

HSV 073/094 073/093 072 2223
BHM 073/094 073/092 074 2323
MGM 073/093 073/092 073 2323

.BHM...NONE.

83

In the hours before

Special weather statement, Aug 20, 5:51 PM CDT, 4 hours 8 minutes before
ALZ001>018-022>026-030>034-039-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
551 PM CDT TUE AUG 20 2002

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 623...

  DEKALB...ETOWAH...JACKSON...MADISON...MARSHALL...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 623
WHICH IS IN EFFECT UNTIL 700 PM...

  BIBB...BLOUNT...COLBERT...CULLMAN...FAYETTE...
  FRANKLIN...GREENE...HALE...JEFFERSON...LAMAR...
  LAUDERDALE...LAWRENCE...LIMESTONE...MARENGO...MARION...
  MORGAN...PERRY...PICKENS...SHELBY...ST CLAIR...
  SUMTER...TUSCALOOSA...WALKER...WINSTON...
Special weather statement, Aug 20, 6:56 PM CDT, 3 hours 3 minutes before
ALZ001>018-022>026-030>034-039-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
656 PM CDT TUE AUG 20 2002

SEVERE THUNDERSTORM WATCH NUMBER 623 HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING COUNTIES...

  BIBB...BLOUNT...COLBERT...CULLMAN...DEKALB...
  ETOWAH...FAYETTE...FRANKLIN...GREENE...HALE...
  JACKSON...JEFFERSON...LAMAR...LAUDERDALE...LAWRENCE...
  LIMESTONE...MADISON...MARENGO...MARION...MARSHALL...
  MORGAN...PERRY...PICKENS...SHELBY...ST CLAIR...
  SUMTER...TUSCALOOSA...WALKER...WINSTON...
Local storm report, Aug 20, 7:45 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CDT TUE AUG 20 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0214 PM    SKYLINE                   AL   0.88 IN HAIL
08/20/02   JACKSON                        PEA TO NICKEL SIZE HAIL
                                          WAS REPORTED NEAR
                                          SKYLINE. A FEW TREES WERE
                                          ALSO BLOWN DOWN AROUND
                                          SKYLINE.

0255 PM    HUNTSVILLE                AL   1.00 IN HAIL
08/20/02   MADISON                        QUARTER SIZE HAIL WAS
                                          OBSERVED NEAR THE NASA
                                          SPACE FLIGHT CENTER IN
                                          HUNTSVILLE.

0300 PM    SYLVANIA                  AL   1.00 IN HAIL
08/20/02   DEKALB                         QUARTER SIZE HAIL WAS
                                          REPORTED IN AND AROUND
                                          SYLVANIA. SEVERAL TREES
                                          WERE ALSO BLOWN DOWN.
                                          LIGHTNING STRIKES STARTED
                                          A FEW FIRES IN HOMES.

0310 PM    4 S HUNTSVILLE            AL   1.00 IN HAIL
08/20/02   MADISON                        QUARTER SIZE HAIL WAS
                                          REPORTED JUST SOUTH OF
                                          HUNTSVILLE ON HIGHWAY
                                          231.

0313 PM    6 NW GUNTERSVILLE         AL   1.00 IN HAIL
08/20/02   MARSHALL                       QUARTER SIZE HAIL WAS
                                          OBSERVED NEAR HIGHWAY 431
                                          IN NORTHERN MARSHALL
                                          COUNTY.

0330 PM    BOAZ                      AL   WIND DAMAGE
08/20/02   MARSHALL                       SEVERAL TREES WERE BLOWN
                                          DOWN. A LARGE TREE FELLON
                                          A HOME AND A LARGE
                                          BILLBOARD WAS DESTROYED.
                                          NO INJURIES WERE
                                          REPORTED.

0331 PM    FYFFE                     AL   WIND DAMAGE
08/20/02   DEKALB                         A MOTOR HOME BEING TOWED
                                          WAS BLOWN OVER ON HIGHWAY
                                          75.

0337 PM    12 W FLORENCE             AL   1.00 IN HAIL
08/20/02   LAUDERDALE                     QUARTER SIZE HAIL WAS
                                          OBSERVED IN THE
                                          RHODESVILLE COMMUNITY
                                          WEST OF FLORENCE.

0340 PM    UNION HILL                AL   WIND DAMAGE
08/20/02   MORGAN                         A FEW TREES AND POWER
                                          LINES WERE BLOWN DOWN IN
                                          UNION HILL.

0400 PM    SUSAN MOORE               AL   0.88 IN HAIL
08/20/02   BLOUNT                         NICKEL SIZE HAIL WAS
                                          REPORTED NEAR THE
                                          INTERSECTION OF HIGHWAY
                                          75 AND 278.

0420 PM    BLOUNTSVILLE              AL   0.75 IN HAIL
08/20/02   BLOUNT                         DIME SIZE HAIL WAS
                                          OBSERVED IN
                                          BLOUNTSVILLE.

0428 PM    VINEMONT                  AL   0.75 IN HAIL
08/20/02   CULLMAN                        DIME SIZE HAIL WAS
                                          REPORTED NEAR SOUTH
                                          VINEMONT.

0445 PM    RUSSELLVILLE              AL   0.75 IN HAIL
08/20/02   FRANKLIN                       DIME SIZE HAIL WAS
                                          REPORTED IN
                                          RUSSELLVILLE.

0450 PM    ALEXANDER CITY            AL   0.88 IN HAIL
08/20/02   TALLAPOOSA                     NICKEL SIZE HAIL WAS
                                          REPORTED IN AND AROUND
                                          ALEXANDER CITY.

0508 PM    JACKSONVILLE              AL   0.75 IN HAIL
08/20/02   CALHOUN                        DIME SIZE HAIL WAS
                                          OBSERVED IN AND AROUND
                                          JACKSONVILLE.

0510 PM    AUBURN                    AL   0.75 IN HAIL
08/20/02   LEE                            DIME SIZE HAIL WAS
                                          OBSERVED ON HIGHWAY 169
                                          JUST SOUTH OF AUBURN.

0530 PM    COUNTY WIDE               AL   WIND DAMAGE
08/20/02   FRANKLIN                       NUMEROUS TREES AND POWER
                                          LINES WERE BLOWN DOWN
                                          ACROSS THE ENTIRE
                                          COUNTY.

0531 PM    MOULTON                   AL   0.75 IN HAIL
08/20/02   LAWRENCE                       DIME SIZE HAIL WAS
                                          OBSERVED NEAR MOULTON.

0535 PM    MOUNT HOPE                AL   LIGHTNING
08/20/02   LAWRENCE                       LIGHTNING STRUCK A HOME
                                          IN MOUNT HOPE AND STARTED
                                          A FIRE. NO INJURIES WERE
                                          REPORTED.

0639 PM    COLUMBIANA                AL   0.88 IN HAIL
08/20/02   SHELBY                         NICKEL SIZE HAIL WAS
                                          OBSERVED JUST NORTH OF
                                          COLUMBIANA ON HIGHWAY
                                          49.

0700 PM    MONTGOMERY                AL   0.75 IN HAIL
08/20/02   MONTGOMERY                     DIME SIZE HAIL FELL IN
                                          THE CITY OF MONTGOMERY
                                          AND COVERED THE GROUND IN
                                          SOME SPOTS.

0703 PM    MONTGOMERY                AL   WIND DAMAGE
08/20/02   MONTGOMERY                     SEVERAL TREES AND POWER
                                          LINES WERE KNOCKED DOWN
                                          IN THE CITY OF
                                          MONTGOMERY.

0705 PM    MILLPORT                  AL   WIND DAMAGE
08/20/02   LAMAR                          SEVERAL TREES WERE BLOWN
                                          DOWN IN MILLPORT.

0738 PM    MONTGOMERY                AL   0.75 IN HAIL
08/20/02   MONTGOMERY                     DIME SIZE HAIL WAS
                                          REPORTED AT THE
                                          INTERSECTION OF
                                          INTERSTATE 65 AND HIGHWAY
                                          31.

0741 PM    7 S MONTGOMERY            AL   0.88 IN HAIL
08/20/02   MONTGOMERY                     NICKEL SIZE HAIL WAS
                                          REPORTED SOUTH OF
                                          MONTGOMERY NEAR
                                          INTERSTATE 65.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:04 PM CDTSevere Thunderstorm WarningBMXChambers41 min
Aug 20, 7:12 PM CDTSevere Thunderstorm WarningBMXMontgomery, Pickens48 min
Aug 20, 7:13 PM CDTSevere Thunderstorm WarningBMXShelby47 min
Aug 20, 7:18 PM CDTSevere Thunderstorm WarningBMXCoosa57 min
Aug 20, 7:28 PM CDTFlash Flood WarningBMXMontgomery92 min
Aug 20, 7:31 PM CDTSevere Thunderstorm WarningBMXChilton59 min
Aug 20, 7:43 PM CDTSevere Thunderstorm WarningBMXLowndes62 min
Aug 20, 8:11 PM CDTSevere Thunderstorm WarningBMXBibb34 min
Aug 20, 9:06 PM CDTSevere Thunderstorm WarningBMXDallas39 min
Aug 20, 9:23 PM CDTSevere Thunderstorm WarningBMXBarbour52 min
Aug 20, 9:34 PM CDTSevere Thunderstorm WarningBMXHale26 min
Aug 20, 9:38 PM CDTSevere Thunderstorm WarningBMXMarengo52 min
Aug 20, 10:30 PM CDTSevere Thunderstorm WarningBMXBullock45 min
Aug 20, 10:49 PM CDTSevere Thunderstorm WarningBMXPike41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.